Daily Dose

Calm down! The pill won’t make you go blind

Having spent more than a decade of my life on birth control pills, I was personally alarmed to see headlines earlier this week declaring that the pill “doubles the risk of blindness.” Judging from my friends’ Facebook posts about this new study, many of them are nervous too.

The research finding, presented at the American Academy of Ophthalmology’s annual meeting this week in New Orleans, found that women who took the pill for three or more years had double the risk of developing glaucoma—an eye disease that can lead to blindness —years later.

The average adult woman over 40 has about a 2 percent risk of developing glaucoma. This finding, if valid, would mean she now has a 4 percent risk if she used birth control for more than three years.

Advertisement—Continue Reading Below

But there are too many caveats in this “study” to count. I’m loathe to consider this finding a study because it hasn’t yet been published in a peer-reviewed journal. In fact, one-quarter of these sorts of headline-grabbing research findings presented at medical conferences never wind up getting published. The results usually fall apart under a journal review board’s scrutiny, according to researchers at Dartmouth Medical School.

I spoke to Elaine Wang, the Duke University medical student who conducted the birth control research. Her work involved reviewing national health surveys of more than 3,400 women over age 40 to see whether their previous use of birth control pills had a link to higher glaucoma rates. She emphasized to me that the study wasn’t designed to prove a cause and effect.

Wang and her colleagues were able to account for certain factors such as income level, pregnancy history, and general health conditions that might have also led to an increased glaucoma risk in those who took oral contraceptives, but they had no idea what dosage levels the women had taken because that wasn’t a question on the survey.

Many older formulations for oral contraceptives, given to women decades ago, had much higher doses of hormones, and this might have led to a bigger increase in glaucoma risk back then than any risk conferred by pills women take today, said Dr. Isaac Schiff, chief of obstetrics and gynecology at Massachusetts General Hospital. “We’ve seen higher risks of phlebitis [inflamed leg veins] with higher dose formulations of the pill, and it’s possible this applies to other health risks.”

Scientists haven’t completely worked out why oral contraceptives would increase glaucoma risk, though the hormone estrogen is known to affect the eye’s optic nerve. It could be that the rise and fall of reproductive hormones throughout a woman’s cycle has a protective effect on the retina, Wang said. A 2011 study conducted by Brigham and Women’s Hospital researchers, involving nearly 80,000 nurses who were followed for more than 25 years, also linked pill use to excess glaucoma, but it found a much more modest increase in risk. Women who took the pill for five years or more had a 25 percent increase in risk that diminished the longer they were off the pill, according to the findings published in the British journal Eye.

Those who didn’t get their first period until after age 13 also had a modest 11 percent increase in glaucoma risk.

While the Brigham researchers said their finding called for more research, I’m not certain this new statistic presented at the Opthalmology meeting adds much to this knowledge. It certainly doesn’t call for women to flush their pills down the toilet or to switch to non-hormonal forms of birth control.

“There are so many factors with this association that remain to be answered,” Schiff said. “I’m more worried that women will find the news so onerous that they don’t take the pill and wind up getting pregnant accidentally than I am about any possible glaucoma risk.”

To be on the safe side, women who already have risk factors for glaucoma—African Americans and those with a family history—may want to discuss with their doctors whether they should be screened for glaucoma if they’ve been taking birth control pills for a long time.

Share